Primary Care Physician
Dr. Orrange received her BA in Biology at the University of California, San Diego, and a Masters Degree in Health Sciences at the Johns Hopkins University School of Public Health. She received her MD from the USC Keck School of…
FAST FACTS
Advertisement
How Do I Get Off My Antidepressant: Cold Turkey Or Slow Wean?
Posted in Depression by Dr. Sharon Orrange on Jan 20, 2011
You and your healthcare provider have decided it’s time to wean off your antidepressant and now you wonder: what is the best way to stop? Cold turkey or a slow wean? Well, the answer is we don’t really know the easiest way to get you off of your antidepressant.

Most antidepressants have been associated with adverse effects when abruptly discontinued. While discontinuation symptoms are usually mild and self-limited, this is not always the case, and when discontinuation symptoms persist, it can be difficult to distinguish those symptoms from the underlying depression.

When antidepressants are discontinued, it is common practice to taper them over two to four weeks to minimize the symptoms associated with abrupt discontinuation. However, the evidence on the effectiveness of slow medication tapers didn’t really point us one way or another.

Now we have some new information: A study comparing tapering over three days with tapering over two weeks found no difference in discontinuation and depressive symptoms. What was different, however, was that the time to recurrence of depression in patients who discontinued their antidepressant over one to seven days was shorter compared with patients who discontinued their antidepressant over 14 or more days. So the longer the taper the less likely the recurrence of depression.

The worst withdrawal symptoms tend to happen in the antidepressants with the shortest half-life-- namely Venlafaxine (Effexor) and Paroxetine (Paxil)-- while the mildest symptoms occur with Fluoxetine which has a long half- life. As many of you know, the "discontinuation syndrome" is worse when you stop your antidepressant abruptly and may include dizziness, nausea, fatigue, muscle aches, chills, anxiety, and irritability. These symptoms are not dangerous and usually lessen over one to two weeks, but they can be quite distressing and uncomfortable.

How do the antidepressants compare?
• Fluoxetine (Prozac) produces less severe withdrawal symptoms than paroxetine (Paxil) or sertraline (Zoloft) cessation.

• Sertraline cessation produces less symptoms than paroxetine cessation.

• Patients who have difficulty tapering off of paroxetine may benefit from being switched to an equivalent dose of fluoxetine then tapering off of that.

• Abrupt discontinuation of Venlafaxine (Effexor) commonly causes withdrawal symptoms including dizziness, flu-like symptoms, and anxiety.

• Stopping Citalopram (Celexa) generally produces only mild symptoms less severe than with paroxetine cessation.

• Evidence suggests that fluoxetine (Prozac) causes the least withdrawal symptoms, and paroxetine (Paxil) causes the most discontinuation symptoms.

So how should you stop them? Not abruptly! Experience suggests that discontinuation symptoms can be reduced by a slow tapering of the drug. When you are stopping your antidepressant taper the dose 25 percent per week so as to minimize the occurrence of discontinuation side effects.

Share your tips with us!

Dr O.


       Send to a Friend     Share This


MEMBER COMMENTS
TOTAL COMMENTS: 8 - View All Comments »

Add a Comment
Displaying comments 8-1 of 8
8
Great article Dr O! This comes up a lot in my practice... Going to share this with my clients...

julie
By JulieC  Jan 24, 2011
7
@ mytruecolors. Many doctors don't check for any underlying conditions like sleep apnea, food allergies,thyroid and other hormones, heavy metals, vit/mineral deficiencies.
They just assume you must have a neurotransmitter problem, when in fact that is just another symptom.
By wanamoka58  Jan 23, 2011
6
continued from #5
I have been able to decrease to 37.5 mg. Cold turkey = bad symptoms, recurrance, and possible nerve damage.
Things like Deplin, L-methylfolate and Benfotiamine multi B's really help too.
L-tryptophan, mag/calcium and a little carbs at night to help with any sleep problems.
By wanamoka58  Jan 23, 2011
5
One yahoo withdrawal group recommends doing a decrease of no more than 5 - 10% every two weeks or until you feel as good or better than you did before the decrease.
So with effexor XR you count the little beads. The brand name is well mixed. Now I don't know about the generic. You could also do a titration if you have a powder by dissolving in a specific amount of water or alcohol. Say you mixed your crushed tab in 10 ml of water then get rid of 5-10% of the liquid.
If you have bad symptoms at the decrease then think about decreasing by 5-10% of the remaining amount of med instead of the beginning.
Make sure you are also taking high quality vitamins and minerals, fish oils, good fats, ALA, eating lots of proteins.
Eat clean food. Nothing processed. Organic as much as you can afford.
By wanamoka58  Jan 23, 2011
4
The easiest way I found to get off Effexor XR was to get a combination of whatever dose you were on and count beads. I my case, I received three 75 mg caps, took one apart, and countered the beads inside. Came up with an average of 80 beads per capsule. Did a simple ratio/proportion and came to .92 mg per bead. Every three or for days, I would deduct 5 beads or so. If I started having symptoms, (brain zaps, etc.) I'd level off a few days and then start dropping more. I also got some 37.5 mg capsules that made for less counting as the dose decreased. Example, when close to 100 mg, take one whole 75 and count out 26 beads from a 37.5. I see nothing unsafe about this method as you are going down instead of up. It gives your body a chance to slowly adapt to the decrease in serotonin level.

Only problem is watch to see you get the same manufacturer/pharmaceutical company every time as it can mess up your bead count.
By EasyM  Jan 23, 2011
3
Definately wean yourself with a doctor's help. When I went off mine that is what I did, the cold turkey thing and it messed with my balance and equilibrium so badly I fell and hit my head. Being a recovering drug addict it really rubbed me the wrong way that I was on something that I was "addicted" to but my dr explained to me that I was given the antidepressant to help with control my brain waves and it is not like I was physically addicted, my brain just had to learn how to work on it's own, without that help. I talked to my friends around me and if they felt that I needed it when I was off they would let me know and I would talk to the dr about it. Either way it worked out good for me and I was able to stay off, but definately talk to your dr and wean yourself off.
By juliecrawford  Jan 22, 2011
2
ive weaned off a few meds in my life effexor was not as bad when tapering onto another med at the same time. going off onto nothing was the worst. i was on 37.5 and it took me 2-3 months to get off. once i was pregnant and trying to go off at the usual 2-4 week discontinuation and my whole body went numb and it caused so much anxiety and depression when i was relatively stable before trying to go off. and it didnt go away after going back on it it just got worse.
By raeofsunshine80  Jan 21, 2011
1
Getting off of Effexor was HELL for me. It took way longer than 2-4 weeks. I couldn't get off the lowest dose w/o horrible side effects. I couldn't even skip one day. My dr was no help at all. I scoured the net and found I wasn't the only one suffering w/physical withdrawals like light headedness, vertigo, brain freeze & what I call head squishies.

They way I got off was to take 2 granules out of a capsule the1st day, then 4 the next, then 6, then 8 & so on until there were none left. I STILL had withdrawals, altho they were at least tolerable. They lasted 4 months after stopping.

effexor is one nasty drug &it causes substantial weight gain in many people. I've been off 3 1/2 yrs and the weight has slowly been dropping.

IMHO, many drs hand anti-d's out like candy w/o sending their patients to counseling. It seems to me that the original intent was to be used in CONJUNCTION with therapy; not as a cure all.

After my experience, I will never ever take another anti-d again!
By MyTrueColors  Jan 20, 2011
Got a Question?
 
 
 
 
My Fans
RELATED SUPPORT GROUPS
Agoraphobia & Social Anxiety
(2,215 Discussion Topics)
Anxiety
(28,252 Discussion Topics)
Anxiety Disorders in Children
(262 Discussion Topics)
Bipolar Disorder
(99,906 Discussion Topics)
Bipolar Disorder - Teen
(887 Discussion Topics)
Breakups & Divorce
(83,507 Discussion Topics)
Chronic Fatigue Syndrome
(5,829 Discussion Topics)
Chronic Pain
(18,504 Discussion Topics)
Conduct Disorder
(49 Discussion Topics)
Dental Anxiety
(83 Discussion Topics)
Depression
(124,885 Discussion Topics)
Depression - Teen
(6,328 Discussion Topics)
Depression in Children
(73 Discussion Topics)
Depression Supporters
(1,252 Discussion Topics)
Family & Friends of Bipolar
(2,150 Discussion Topics)
Fibromyalgia
(37,313 Discussion Topics)
Hepatitis C
(18,916 Discussion Topics)
Loneliness
(7,053 Discussion Topics)
Obsessive Compulsive Disorder (OCD)
(5,882 Discussion Topics)
Oppositional Defiant Disorder (ODD)
(1,137 Discussion Topics)
Personality Disorders
(4,062 Discussion Topics)
Post Partum Depression
(410 Discussion Topics)
Post-Traumatic Stress Disorder (PTSD)
(12,063 Discussion Topics)
Seasonal Affective Disorder
(573 Discussion Topics)
Separation Anxiety
(183 Discussion Topics)
Teen Anxiety
(523 Discussion Topics)
Tinnitus
(3,600 Discussion Topics)